Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Trouble with rectal bleeding, bright red stool that clears in few days. How can I treat it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
I am a 28 year old male, 5'9", 140 lbs. I've had occasional trouble with rectal bleeding (a bright red stool) that flares up about once every three months. The stool is bright red and often clears up within days. Tonight, I had an especially hard stool and I strained heavily to pass it and now I am feeling pain on the right side of my anus. What is going on and how can I treat it?
Posted Fri, 13 Apr 2012 in Digestion and Bowels
Answered by Dr. Mohammed Tauseef 49 minutes later

Thank you for the query.

I would like to know few more things which would help me in suggesting you better:

1.) Do you have Pain during bowel movements?
2.) Do you have Itching or irritation around the anus?
3.) Do you feel a lump near your anus, which is sensitive or painful?

Your history suggests you have either:

1.) Anal Fissure, which is a small tear in the skin that lines the anus.
2.) Hemorrhoids, which are swollen and inflamed veins in your anus and lower rectum.

The exact diagnosis can be confirmed by per rectal examination / colonoscopy performed by your primary doctor.

In meantime, you might find the following advice useful in relieving your symptoms:
•     You may perform sitz bath using warm water several times a day at home.
•     Avoid straining during bowel movements.
•     Avoid hot and spicy foods.
•     Eat healthy nutritious and fiber XXXXXXX balanced diet which should include fresh fruits and XXXXXXX leafy vegetables.
•     Drink plenty of water.
•     Exercise regularly and maintain healthy weight.
•     Keep the anal area clean.
•     Apply ice packs or cold compresses on your anus which will relieve swelling.
•     Regular physical exercises.
•     If you persist to have hard stools/constipation, then over the counter laxatives can be used for a few days to prevent worsening of symptoms.

Hope I have answered your query; I will be available to answer your follow up queries if any.

Wish you Good Health.

Take Care.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Follow-up: Trouble with rectal bleeding, bright red stool that clears in few days. How can I treat it? 10 hours later
I've started to feel pain during bowel movements to the point that I can't make them. I've started taking fiber and drinking fluids in an effort to hopefully have a movement soon. The area does not itch, but I feel an occasional stinging sensation. No, I don't feel a lump.

About how soon would this issue clear up?
Answered by Dr. Mohammed Tauseef 10 hours later

Thank you for writing back.

Your follow up history suggests you have a Anal Fissure. This is not a serious issue , as with simple lifestyle modifications which I have mentioned earlier along with medicines the fissure should heal with your symptoms subsiding gradually. Therapy usually involves a high fiber diet, stool softeners and laxatives. Stool softeners like Colace can be taken. Take 1 tablet daily for 1-3 days.
The healing and relief of symptoms should take atleast 2 weeks.

Take Care.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor